Simultaneous treatment with anti-tuberculosis (TB) drugs and antiretroviral therapy (ART) does not result in major changes in liver function, investigators report in the International Journal of Infectious Diseases.
Changes in liver function were monitored over twelve months in people who received rifampicin-based TB therapy and simultaneous HIV treatment containing either efavirenz (Sustiva or Stocrin, also in the combination pill Atripla) or nevirapine (Viramune). There were modest increases in liver enzyme levels after HIV therapy was started, but overall these remained within the normal range. Treatment-limiting toxicities were extremely rare.
“The initiation of ATT [anti-tuberculosis therapy] led to an expected but not significant increase in liver enzyme levels. Co-administration of ART with ATT was associated with elevated ALT [alanine aminotransferase] during the early phase of treatment,” comment the authors. “However, these elevations were mild, not associated with severe or rate-limiting toxicity, and decreased over time.”
An estimated 1.1 million people globally HIV and TB co-infection. The World Health Organization (WHO) recommends that all patients with HIV/TB co-infection should start antiretroviral therapy within a few weeks of starting TB treatment. Several of the recommended anti-HIV and anti-TB drugs are associated with liver toxicity. However, there is little information on rates of hepatic dysfunction among people starting simultaneous TB and HIV therapy.
An international team of investigators therefore designed an observational study involving 168 people with HIV/TB co-infection patients in India, who started therapy for both infections between 2006 and 2008. All had a CD4 cell count below 250 cells/mm3 and none had hepatic dysfunction at baseline.
TB therapy consisted of isoniazid, rifampicin, ethambutol and pyrazinamide for two months, followed by a further four months of therapy with isoniazid and rifampicin.
Antiretroviral therapy was started two months after TB treatment was initiated and consisted of 3TC (lamivudine, Epivir) and ddI (didanosine, Videx) with either efavirenz or nevirapine.
The study participants had a battery of liver function tests at baseline, including ALT and AST [aspartate aminotransferase] monitoring, together with assessment of serum alkaline phosphate (SAP) and bilirubin. These tests were repeated at regular intervals over follow-up, which lasted twelve months.
Over three-quarters (79%) of the study participants were men and 104 started efavirenz-based antiretroviral therapy. The participants had advanced HIV disease (median CD4 cell count 93 cells/mm3; median viral load 243,000 copies/ml). None of the participants had hepatitis B or C co-infection.
ALT and AST levels were significantly higher (p = 0.02, p = 0.001, respectively) among people with a CD4 cell count below 90 cells/mm3, whereas a viral load above 300,000 copies/ml was associated with elevations in SAP.
Non-significant increases in ALT and AST levels were observed two months after TB therapy was started. These rises were minimal and less than two times the upper limit of normal.
After two weeks of HIV therapy, ALT levels increased from 26 mg/dl to 32 mg/dl (p = 0.03) and an increase in AST levels was observed after six weeks of therapy (41mg/dl to 46 mg/dl, p = 0.02).
“These increases remained within the ULN [upper limit of normal] range and ART was continued,” write the authors.
After four months of concomitant TB and HIV therapy, elevations in ALT levels were noted (31mg/dl to 36 mg/dl, p = 0.001), but these were still within normal limits.
Elevations in SAP slightly above the normal range were noted after eight weeks of HIV treatment (131mg/dl to 166 mg/dl, p = 0.001).
There were three cases of serious liver toxicity, all involving people taking efavirenz-based HIV therapy. These cases were managed by switching TB drugs and temporarily stopping HIV therapy.
Liver function then remained unchanged until the discontinuation of TB therapy.
At month twelve (six months after TB treatment was stopped), AST and SAP levels had declined significantly compared to month-four levels (p = 0.01 and p = 0.001, respectively) whereas ALT levels were comparable.
Elevations in liver function occurred sooner with efavirenz-based HIV therapy. However, by the end of follow-up, similar proportions of people treated with nevirapine and efavirenz had elevated ALT or AST (3 vs 2%).
“Minimal elevation of aminotransferases occurred, but was transient, improved after completion/discontinuation of ATT, and was not worse with NVP [nevirapine] than EFV [efavirenz],” conclude the authors. “Hepatoxicity was rare in this group of patients with normal liver function at baseline and low rates of hepatitis B/C co-infection.”
Padmapriyadarsini C et al. Early changes in hepatic function among HIV-tuberculosis patients treated with nevirapine or efavirenz along with rifampin-based anti-tuberculosis therapy. Int J Infect Dis, dx.doi.org/10.10.16/j.iiid.2013.08.006, 2013.